Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 38, NWS Jackson, KY

June 14, 2003Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 2003, 4:59 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 4:59 PM EDT (20:59 UTC)
Expired
Jun 14, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 142110 CCA
FFWJKL
KYC065-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FOR TIME STAMP
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY

* UNTIL 800 PM EDT

* AT 439 PM EDT...LAW ENFORCEMENT REPORTED MAJOR FLASH FLOODING 
  CONTINUING TO OCCUR IN AND NEAR IRVINE. EMERGENCY EVACUATIONS 
  AND A SWIFT WATER RESCUE WERE TAKING PLACE. DOWNTOWN IRVINE 
  STREETS ARE STILL FLOODED.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3761 8414 3770 8379 3774 8374 3776 8389
          3779 8397 3785 8397 3782 8413 3767 8410

$$

HEINLEIN
2 follow-up statements
000 
WGUS73 KJKL 142236
FFSJKL
KYC065-150000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT SAT JUN 14 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY...

THIS WARNING IS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING.

MAJOR FLASH FLOODING CONTINUES TO CREATE PROBLEMS FOR ESTILL 
COUNTY...ESPECIALLY IN AND NEAR IRVINE.  SEVERAL IRVINE CITY STREETS 
AND AREA BUSINESSES ARE FLOODED.  ANOTHER BATCH OF HEAVY RAINFALL 
WILL AFFECT ESTILL COUNTY BETWEEN 7 PM AND 8 PM.  UP TO ONE INCH OF 
ADDITIONAL RAINFALL CAN OCCUR DURING THIS TIME PERIOD.  COMMUNITIES 
IN OR NEAR THE PATH OF THE HEAVIEST RAIN INCLUDE IRVINE...COMBS... 
SANDHILL...AND FOX. THIS ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE 
FLASH FLOODING SITUATION.   

FLASH FLOODING IS OBSERVED AND IMMINENT. MOVE TO HIGHER GROUND. 
NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED PAST THE CURRENT 
EFFECTIVE TIME OF 8 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER 
LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUT OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL.

$$

HEINLEIN
000 
WGUS73 KJKL 150001
FFSJKL
KYC065-150015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT SAT JUN 14 2003

...THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLASH FLOOD WARNING 
FOR ESTILL COUNTY TO EXPIRE AT 8 PM...

AS OF 7:55 PM...NO ADDITIONAL REPORTS OF FLASH FLOODING IN ESTILL 
COUNTY WERE RECEIVED AT THE NATIONAL WEATHER SERVICE OFFICE.  
OCCASIONAL MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH 10 
PM.  ADDITIONAL PERIODIC RAIN WILL CONTINUE THIS EVENING.  

PEOPLE IN THIS AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY 
FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN 
APPROACHING HIGHWAY DIPS AND UNDERPASSES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:17 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 14, 1:17 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
117 PM EDT SAT JUN 14 2003

FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY
RAINFALL...AND LOCALIZED FLASH FLOODING.

AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALZED BETTER THAN THE
NGM. THE NGM CONTINUES TO BE THE MOST AGRESSIVE WITH PUSHING THE
COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL
SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH
FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG
FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST
AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG
QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT
SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF
FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION.

WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO
THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE
AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT
MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO
THE SOUTH OF CWFA.

PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS
THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT
AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD
THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS
TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE
THIS AFTERNOON.

IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO
BE A DAILY THREAT UNTIL THE END OF THE WEEK.

.JKL...NONE.

SBH

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------------
428 AM EDT SAT JUN 14 2003

JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS
BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING
IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS
PACKAGE.

WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF
APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL
GUIDANCE.

BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS
ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST
AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST
AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND
AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT
WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE
SCOURING OUT OUR MOIST AIR MASS.  THE ETA MOS GIVES THE HIGHEST
POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG
OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER
NGM AND GFS POPS.

WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT
IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES
AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE
ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION.

.JKL...NONE.

HAL

---------------------------------------------------------------------
---------------------------------------------------------------------

1000 PM EDT FRI JUN 13 2003

PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD
SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN
TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW
GRIDS OUT SOON.

DUSTY

---------------------------------------------------------------------
Hazardous weather outlook, Jun 14, 6:21 AM EDT, 10 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE
LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING.
ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED
OUT...THEY ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS
POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:04 PM EDTFlash Flood WarningJKLClay3 hr
Jun 14, 2:01 PM EDTFlash Flood WarningJKLEstill3 hr
Jun 14, 2:28 PM EDTFlash Flood WarningJKLPerry2 hr
Jun 14, 2:43 PM EDTFlash Flood WarningJKLKnott3 hr
Jun 14, 4:20 PM EDTFlash Flood WarningJKLClay3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.